Colorado, 2025

Wildfire in Colorado, August 2 to 4, 2025

August 2 to 4, 2025 · NWS GJT · 1 event in 1 county or zone

The Jack Springs Fire started in early August due to a lightning strike 7 miles east of Dinosaur, Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Jack Springs Fire started in early August due to a lightning strike 7 miles east of Dinosaur, Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 2, 4:43 PM MST, 45 minutes earlier. Its key messages:

  • Red Flag Warnings continue for much of eastern Utah and western Colorado through 7 PM this evening.
  • Showers and thunderstorms will continue across the northern and central Divide mountains through this evening, bringing frequent lightning, brief heavy rain, winds gusting 40-50 mph, and small hail.
  • Warm and dry conditions persist into next week. A brief period of weaker winds tomorrow will give way to stronger winds and a return of widespread critical fire weather conditions Monday onward. A Fire Weather Watch is in effect for Monday.
Area forecast discussion, Aug 2, 4:43 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
543 PM MDT Sat Aug 2 2025

.KEY MESSAGES...

- Red Flag Warnings continue for much of eastern Utah and
  western Colorado through 7 PM this evening.

- Showers and thunderstorms will continue across the northern
  and central Divide mountains through this evening, bringing
  frequent lightning, brief heavy rain, winds gusting 40-50 mph,
  and small hail.

- Warm and dry conditions persist into next week. A brief period
  of weaker winds tomorrow will give way to stronger winds and
  a return of widespread critical fire weather conditions Monday
  onward. A Fire Weather Watch is in effect for Monday.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 233 PM MDT Sat Aug 2 2025

The overnight convection that brought thunder to the Grand Valley
early this morning has kept itself together, following a little
upper level wave, as it tracked northeast through the area. The main
convection is focused across the northern and central Divide
mountains, although it extends west along the Roan and Tavaput
ridgelines. These storms have been prolific producers of lightning,
as well gusts 40-50 mph, brief heavy rain, and small hail. This
activity will continue to track northeast, favoring the higher
terrain, through the afternoon and evening. Skies remain mostly
clear across the southern half of the area as drier air surges in
from the west and southwest around the high, now centered over
Southern Arizona. The clear skies are promoting deep mixing, while
is helping to drop relative humidity values below 15 percent across
eastern Utah and portions of far western Colorado. Additionally, the
deep mixing is tapping into stronger winds aloft, courtesy of an 80-
90 knot upper level jet, and bringing them down to the surface.
Gusts across the region this afternoon, outside of those produced by
thunderstorms, will run in the 25-35 knot range. Where combined with
the low relative humidity, and where fuels are critical, this will
result in widespread Critical Fire Weather Conditions. Red Flag
Warnings remain in effect through 7 PM MDT this evening for fire
weather zones along the Utah/Colorado border. In addition to being
dry and windy, highs this afternoon will be near to around 5 degrees
above normal for early August.

Winds will die down this evening, and convection will taper off with
loss of daytime heating. Skies will clear out, and overnight lows
will run near normal for the time of year. A ridge of high pressure
builds in overhead tomorrow, bringing warmer temperatures, drier
air, and weaker winds. Highs will run 3-6 degrees above normal,
while minimum humidities will drop in to the low teens and single
digits for the vast majority of eastern Utah and western Colorado.
The light winds are the one saving grace, keeping critical fire
weather conditions localized. However, it does also set the stage
for another widespread round of critical fire weather conditions on
Monday afternoon, as discussed below in the Long Term section. Model
guidance has next to no chance for precipitation tomorrow, although
an isolated shower or two along the northern Divide is possible
where some deeper surface moisture stays trapped. Sunday night will
run calm, clear, and seasonal.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 233 PM MDT Sat Aug 2 2025

Monday and Tuesday are shaping up to be the most prolific fire
weather days throughout the long-term period with most of the region
reaching single digit relative humidities and 25+ mph gusts in the
afternoon. The GEFS is pinging nearly the entirety of the CWA as
exceeding the 75th percentile in HDWI on Monday and Tuesday.
Portions of the Uinta Basin and the Grand Valley are forecasted over
the 95th percentile of HDWI as well. Should there be one factor
which could inhibit the fire threat, it's cloud cover. Mild mid-
level moisture may still reside over western Colorado early in the
week, and as of now, this is placing scattered cloud cover over the
majority of the CWA. This could inhibit the afternoon warm-up to a
degree. However, with the potent concoction of summer heat,
extremely dry surface conditions, and increasing gusts, it's
unlikely that we will avoid hitting widespread fire weather
criteria. As a result, a Fire Weather Watch has been issued for most
zones along and north of US-50 on Monday. Over the next couple days,
keep an eye out for updates as well as potential fire weather
highlights on Tuesday.

Notable fire weather conditions are anticipated to continue
Wednesday through Friday as well, though the potency of these
conditions appears to decrease marginally. This may lead to more
scattered areas of critical fire weather through the week.
Regardless, it's looking like we are in store for a long stretch of
hot, dry, and windy weather. Stay weather aware and keep up-to-date
with the latest forecasts as this pattern progresses.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 531 PM MDT Sat Aug 2 2025

Showers and thunderstorms mostly north of I-70 and east of the
line KCAG-KRIL are moving east out of the region over the next
two hours, but will impact KHDN, and may impact KASE and KEGE
with lightning and gusty outflow winds. Thereafter winds will
calm to drainage winds with VFR conditions. Expect the VFR
conditions to continue through the TAF period under mostly clear
skies. Winds will be generally light westerly to northwesterly
after 18Z, with occasional gusts to 20 kts.

&&

.FIRE WEATHER...
Issued at 233 PM MDT Sat Aug 2 2025

Thunderstorms continue through this evening north of I-70. These
storms have produced significant lightning, brief heavy rain, winds
gusting 40-50 mph, and small hail. South of I-70, drier air is
building in, with winds gusting 25-35 mph. Red Flag Warnings remain
on track through 7PM this evening. Sunday will see weaker winds,
leading to only localized critical fire weather conditions. However,
strong winds build back for the first half of next week. A Fire
Weather Watch has been issued from 11 AM MDT to 9 PM MDT Monday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Red Flag Warning until 7 PM MDT this evening for COZ200-202-
     203-207-290.
     Fire Weather Watch from Monday morning through Monday evening
     for COZ200>203-290-292.
UT...Red Flag Warning until 7 PM MDT this evening for UTZ487-490-
     491.
     Fire Weather Watch from Monday morning through Monday evening
     for UTZ485>487-490.

&&

SHORT TERM...BGB
LONG TERM...BW
AVIATION...DB
FIRE WEATHER...TGJT
Hazardous weather outlook, Aug 2, 2:54 AM MST, 14 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
354 AM MDT Sat Aug 2 2025

COZ001>014-017>023-UTZ022>025-027>029-031330-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
354 AM MDT Sat Aug 2 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Isolated to scattered showers and storms will favor the central
mountains and areas north this afternoon and evening.

Dry air and gusty winds of 20 to 30 mph will bring critical fire
weather conditions to the region this afternoon. Red Flag Warnings
remain in effect to account for this.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dry air and gusty winds are possible through the next several days
causing an uptick in critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Yampa River Basin

When
August 2, 5:28 PM MST to August 4, 4:50 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Park/Forest Service
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

The Jack Springs Fire started in early August due to a lightning strike 7 miles east of Dinosaur, Colorado. The fire grew to 105 acres before it was contained two days later in early August.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288033.